Journal of Applied Probability

Optimality results for coupon collection

Mark Brown and Sheldon M. Ross

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the coupon collection problem, where each coupon is one of the types 1,…,s with probabilities given by a vector 𝒑. For specified numbers r1,…,rs, we are interested in finding 𝒑 that minimizes the expected time to obtain at least ri type-i coupons for all i=1,…,s. For example, for s=2, r1=1, and r2=r, we show that p1=(logr−log(logr))∕r is close to optimal.

Article information

Source
J. Appl. Probab., Volume 53, Number 3 (2016), 930-937.

Dates
First available in Project Euclid: 13 October 2016

Permanent link to this document
https://projecteuclid.org/euclid.jap/1476370787

Mathematical Reviews number (MathSciNet)
MR3570105

Zentralblatt MATH identifier
1353.60089

Subjects
Primary: 60K99: None of the above, but in this section

Keywords
Multinomial trial Poissonization likelihood ratio ordered increasing failure rate

Citation

Brown, Mark; Ross, Sheldon M. Optimality results for coupon collection. J. Appl. Probab. 53 (2016), no. 3, 930--937. https://projecteuclid.org/euclid.jap/1476370787


Export citation

References

  • Alam, K. (1970). Monotonicity properties of the multinomial distribution. Ann. Math. Statist. 41, 315–317.
  • Barlow, R. and Proschan, F. (1975). Statistical Theory of Reliability and Life Testing: Probability Models. Holt Rhinehart and Winston, New York.
  • Marshall, A. W. and Olkin, I. (1979). Inequalities: Theory of Majorization and Its Applications. Academic Press, New York.
  • Olkin, I. (1972). Monotonicity properties of Dirichlet integrals with applications to the multinomial distribution and the analysis of variance. Biometrika 59, 303–307.
  • Rinott, Y. (1973). Multivariate majorization and rearrangement inequalities with some applications to probability and statistics. Israel J. Math. 15, 60–77.
  • Wong, C. K. and Yue, P. C. (1973). A majorization theorem for the number of distinct outcomes in $N$ independent trials. Discrete Math. 6, 391–398.